Advertisement

Journal of Statistical Physics

, Volume 139, Issue 5, pp 779–799 | Cite as

Sum-of-Squares Results for Polynomials Related to the Bessis–Moussa–Villani Conjecture

  • Benoît Collins
  • Kenneth J. Dykema
  • Francisco Torres-Ayala
Article

Abstract

We show that the polynomial S m,k(A,B), that is the sum of all words in noncommuting variables A and B having length m and exactly k letters equal to B, is not equal to a sum of commutators and Hermitian squares in the algebra RX,Y〉, where X 2=A and Y 2=B, for all even values of m and k with 6≤km−10, and also for (m,k)=(12,6). This leaves only the case (m,k)=(16,8) open. This topic is of interest in connection with the Lieb–Seiringer formulation of the Bessis–Moussa–Villani conjecture, which asks whether Tr (S m,k(A,B))≥0 holds for all positive semidefinite matrices A and B. These results eliminate the possibility of using “descent + sum-of-squares” to prove the BMV conjecture.

We also show that S m,4(A,B) is equal to a sum of commutators and Hermitian squares in RA,B〉 when m is even and not a multiple of 4, which implies Tr (S m,4(A,B))≥0 holds for all Hermitian matrices A and B, for these values of m.

Keywords

BMV conjecture Hermitian squares 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bessis, D., Moussa, P., Villani, M.: Monotonic converging variational approximations to the functional integrals in quantum statistical mechanics. J. Math. Phys. 16, 2318–2325 (1975) CrossRefMathSciNetADSGoogle Scholar
  2. 2.
    Burgdorf, S.: Sums of Hermitian squares as an approach to the BMV conjecture. Linear Multilinear Algebra (to appear) Google Scholar
  3. 3.
    Hägele, D.: Proof of the cases p≤7 of the Lieb–Seiringer formulation of the Besis–Moussa–Villani conjecture. J. Stat. Phys. 127, 1167–1171 (2007) MATHCrossRefMathSciNetADSGoogle Scholar
  4. 4.
    Hillar, C.J.: Advances on the Bessis–Moussa–Villani trace conjecture. Linear Algebra Appl. 426, 130–142 (2007) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Hillar, C.J., Johnson, C.R.: On the positivity of the coefficients of a certain polynomial defined by two positive definite matrices. J. Stat. Phys. 118, 781–789 (2005) MATHCrossRefMathSciNetADSGoogle Scholar
  6. 6.
    Klep, I., Schweighofer, M.: Sums of Hermitian squares and the BMV conjecture. J. Stat. Phys. 133, 739–760 (2008) MATHCrossRefMathSciNetADSGoogle Scholar
  7. 7.
    Klep, I., Schweighofer, M.: Connes’ embedding conjecture and sums of Hermitian squares. Adv. Math. 217, 1816–1837 (2008) CrossRefMathSciNetGoogle Scholar
  8. 8.
    Landweber, P.S., Speer, E.R.: On D. Hägele’s approach to the Bessis–Moussa–Villani conjecture. Linear Algebra Appl. 431, 1317–1324 (2009) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Lieb, E.H., Seiringer, R.: Equivalent forms of the Bessis–Moussa–Villani conjecture. J. Stat. Phys. 115, 185–190 (2004) MATHCrossRefMathSciNetADSGoogle Scholar
  10. 10.
    Wolfram Research, Inc.: Mathematica Version 7.0. Wolfram Research, Inc., Champaign (2008) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  • Benoît Collins
    • 1
    • 2
  • Kenneth J. Dykema
    • 3
  • Francisco Torres-Ayala
    • 3
  1. 1.Department of Mathematics and StatisticsUniversity of OttawaOttawaCanada
  2. 2.CNRS, Department of MathematicsLyon 1 Claude Bernard UniversityVileurbanneFrance
  3. 3.Department of MathematicsTexas A&M UniversityCollege StationUSA

Personalised recommendations